What is the cause of my heartburn?
I'm a 23 year old male, about 6 foot tall and 250 pounds. I get heartburn every couple of days it seems like. I'm not really sure of the cause, and it varies in severity. It seems that alcohol also makes it worse sometimes. This has been a mild inconvenience since I was in high school, but there have been times when it's made me miserable. I can usually take tums or some other antacid, which helps, but sometimes it takes a while to go away.
Heartburn is the sensation typically caused by gastroesophageal reflux disease (GERD), a process in which acid produced in the stomach refluxes upward and irritates the lining of the esophagus. This is a very common complaint encountered in the outpatient setting. One approach to the problem is a modification of lifestyle factors that are thought to provoke this condition. This includes trying to lose weight and avoiding late-night meals and snacks just prior to going to bed (as GERD symptoms are often the worst upon waking up in the morning). If in fact your symptoms are worse in the morning, then sleeping on more than one pillow or elevating the head of the bed may help you feel better in the morning. Another suggestion would be to cut back on foods you identify as triggers for your symptoms, such as alcohol and spicy items. If your symptoms are coming on a consistent basis and do not respond to the conservative measures above, then you may want to try a daily medication to help control your stomach acid production. Proton pump inhibitors such as Omeprazole or Nexium are very effective in curbing symptoms of GERD, and work best if taken on an empty stomach about 30 minutes prior to eating breakfast.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.